Wyoming, 2018

High Wind in Wyoming, January 30, 2018

January 30, 2018 · NWS RIW · 7 events in 7 counties and zones

A cold front approaching Wyoming, tightened the pressure gradient across the state. In addition, strong mid level winds mixed to the surface and brought very strong winds to portions of Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front approaching Wyoming, tightened the pressure gradient across the state. In addition, strong mid level winds mixed to the surface and brought very strong winds to portions of Wyoming. The strongest winds occurred in the Lee of the Wind River Mountains. In the Green and Rattlesnake Range, Camp Creek had multiple gusts over 75 mph with a maximum gust of 101 mph. Wind gusts to 82 mph were recorded at Red Canyon and Beaver Rim. At the Beaver Rim overlook, a tractor trailer truck was overturned by the high winds. Other notable wind gusts included 86 mph along the North Folk of the Popo Agie outside of Lander and 80 mph at Poker Creek in the Big Horn Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 29, 8:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 29, 8:46 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
846 PM MST Mon Jan 29 2018

.UPDATE...
Issued at 845 PM MST Mon Jan 29 2018

Have added northern Johnson County into the high wind warning
beginning at midnight through 10 AM Tuesday.

Models are showing a decent mountain wave signature over the
Bighorn Mountains and adjacent foothills as well as being in the
right exit region of an upper jet. This plus the hiresW-NMM
indicating the high wind possibly mixing down at times into
foothills in northern Johnson County, have decided to add northern
Johnson County into a warning. The main impact will be mainly
along and to the west of Interstate 90 from Buffalo northward.

&&

.SHORT TERM...This evening through Thursday

Weak ridging aloft will keep weather mild and dry today and most part
of Tuesday. The Northern Pacific system approaching from the from
the northwest will tighten the gradient tonight. With 70kt westerly
winds aloft expect high winds in the Cody Foothills with most areas
see gusts 45 to 50 kts and 55 to 60 kts in the area of Clark. A
little later in the evening high winds of 45 to 50 kts in the lower
elevations and 60 to 65 kts in the higher elevations are expected in
the Wind Corridor from the Green Mountains to Casper.

Tuesday afternoon will see the arrival of the Pacific system in the
Western Mountains and Valleys.  Models have continued to move the
low center further north so much of the precip should stay in the
west and north areas into Wednesday. As the front drags across
northern WY there may be enough push to bring some flurries or light
snow showers to Natrona County. Snow totals look to be in the
advisory range for mountain locations and below advisory for lower
elevations. Precip will likely linger in the west through Thursday
as the next system approaches.

.LONG TERM...Thursday night through Monday

Synopsis...A semi-permanent ridge of high pressure will be
anchored over the EPAC through the forecast period. This will keep
NW flow aloft over forecast area and be susceptible to intrusions
of cold Canadian air, especially east of the Divide.

Discussion...The NW mountains, and to a lesser extent the western
mountains, will be under persistent chances for snow through the
forecast period. This could be an event similar to this past
weekend, where 1 to 2 feet of snow fell over a few days.

Because of the location of the mean ridge, H7 temps are trending
to be unseasonably warm. Readings will average between 0C to -4C
across the area. A cold front will move through the area on
Saturday and mainly affect portions east of the Divide. H7 temps
could be as low as -10C to -18C, with the coldest air remaining
over NE portions of the state. This will not be in place for long
and will quickly modify by Sunday afternoon into Monday. This
could lead to low level inversions returning to the central basins
and trapping the cold air in place. Another cold front is
possible Monday, but will be more Pacific in nature.

Apart from the snow in the NW, snow chances will be isolated to
scattered mainly across northern and central portions on Saturday,
with the best chances over the north and east. If the the storm
system on Monday trends further west and south, it could have the
potential to be like the storm that occurred on the 19th/20th.

&&

.AVIATION...For the 00Z TAFS through 00Z Wednesday

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

VFR conditions expected through the period, however, clouds have
returned this afternoon. Expect mainly mountain obscurations
through tonight. Strengthening ridge top winds will result in
LLWS becoming more widespread across the area after 06z Tuesday.
These conditions will continue through the morning hours and
become marginal for all but KJAC by 18Z Tuesday. LLWS will become
marginal at KJAC by 21Z, as VCSH develop near the terminal. -SN
and MVFR ceilings/visibilities is expected before 00Z Wednesday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through the period.  Surface southwest
winds will increase to 20-30 knots vicinity 50sm NE KRKS-KCPR
shortly after 18Z. Strengthening winds aloft will result in LLWS
developing in the vicinity of all terminals after 06z Tuesday and
continue for all but KCOD and KWRL through 00Z Wednesday. A cold
front will move south after 18Z Tuesday, moving through KCOD by
20Z and KWRL by 23Z. The timing of the cold front reaching KCPR
will be after 00Z Wednesday and LLWS is expected to continue ahead
of the frontal passage.

&&

.FIRE WEATHER...

Progressive upper level flow will continue with the forecast area
being mostly dry and warmer. Tuesday will be warmer still east of
the Divide ahead of the next winter weather system. Winds,
however, tonight through the day Tuesday will likely increase to
the strong/high category across the usual wind worn locations such
as the Cody Foothills and the Wind Corridor between Lander and
Casper. Light snow to return to western and northern Wyoming
Tuesday afternoon through Wednesday. Tonight, smoke dispersion
will be poor to fair for most of the region, fair to good on
Tuesday, and better in most regions on Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM to 8 PM MST Tuesday for WYZ018>020-
022.

High Wind Warning until 2 PM MST Tuesday for WYZ002-003.

High Wind Warning from midnight tonight to 10 AM MST Tuesday for
WYZ010.

&&

UPDATE...Murrell
SHORT TERM...Hulme
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Hulme
Hazardous weather outlook, Jan 29, 8:35 PM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
835 PM MST Mon Jan 29 2018

WYZ001>020-022>030-301800-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
835 PM MST Mon Jan 29 2018

...High Wind Warning for portions of northern and central Wyoming
late tonight and Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Strong to high winds are expected to develop late tonight across
the Absaroka Mountains and adjacent Cody Foothills, Lander to
Casper, as well as northern Johnson County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday Night and Wednesday...A chance of snow in the north and
west, spreading south and east on Wednesday morning. Much colder
high temperatures along with a brisk wind.

Thursday and Friday...A chance of snow in the west.

Saturday...A chance of snow in the west and north.

.SPOTTER INFORMATION STATEMENT...

Please report any wind gusts over 45 mph.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 29, 7:14 PM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
714 PM MST Mon Jan 29 2018

WYZ010-301100-
Northeast Johnson County-
Including the city of Buffalo
714 PM MST Mon Jan 29 2018

Strong westerly winds between 25 and 35 mph with gusts around 55
mph could impact the foothills of the Bighorn Mountains across
northern Johnson County. The primary area of concern will be
mainly along and west of Interstate 90 from Buffalo northward from
about midnight tonight to about 10 AM Tuesday. The sudden, strong
cross wind will enhance the blow over risk to light weight or
high profile vehicles along Interstate 90 from Buffalo northward.

21
Special weather statement, Jan 29, 8:00 PM MST, 4 hours before
Special Weather Statement
National Weather Service Riverton WY
800 PM MST Mon Jan 29 2018

WYZ001-002-012-301100-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
800 PM MST Mon Jan 29 2018

Periods of light to occasionally moderate snow will develop
across the northwestern mountains of Wyoming Tuesday, and continue
through the day Wednesday. Total snowfall amounts between 3 and 6
inches will be common with a some locations above 8500 feet
seeing 6 to 10 inches of snowfall.

WYZ008-009-301100-
Bighorn Mountains West-Bighorn Mountains Southeast-
800 PM MST Mon Jan 29 2018

Periods of light to occasionally moderate snow will develop
late Tuesday afternoon, and continue through the day Wednesday.
Total snowfall over the Bighorn Mountains north of Powder River
Pass is expected to range between 3 and 6 inches, with 1 to 3
inches south of Powder River Pass. Isolated locations could see 8
to 10 inches mainly along and north of Granite Pass.

21
Special weather statement, Jan 29, 8:31 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
831 PM MST Mon Jan 29 2018

WYZ010-300445-
Northeast Johnson County-
Including the city of Buffalo
831 PM MST Mon Jan 29 2018

A high wind warning is now in effect for northern Johnson County
with the main impact from Buffalo northward to the Sheridan County
line.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 30, 12:00 AM MST to 9:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Very strong winds occurred across much of the Green and Rattlesnake Range. The highest gust was at Camp Creek where the maximum wind gust was 101 mph. Other notable winds included 82 mph at Beaver Rim and 76 mph at Fales Rock.

High Wind, Natrona County Lower Elevations

When
January 30, 12:50 AM MST to 2:20 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Strong winds occurred along the south side of Casper. Along Wyoming Boulevard, the wind gusted as high as 65 mph.

High Wind, Absaroka Mountains

When
January 30, 3:00 AM MST to 5:55 AM MST
Where
Absaroka Mountains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Very strong winds occurred along the Chief Joseph Highway. Winds were sustained over 50 mph for over two hours. The maximum wind gust recorded was 84 mph.

High Wind, Cody Foothills

When
January 30, 3:19 AM MST to 11:04 AM MST
Where
Cody Foothills forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Strong winds occurred in many portions of the Cody foothills. The strongest winds were near Clark, where a 97 mph wind gust occurred 5 miles WNW of Clark.

High Wind, Bighorn Mountains Southeast

When
January 30, 12:46 PM MST to 2:46 PM MST
Where
Bighorn Mountains Southeast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

The Poker Creek RAWS had a few wind gusts past 74 mph, including a maximum wind gust of 80 mph.

High Wind, Lander Foothills

When
January 30, 2:11 PM MST to 4:56 PM MST
Where
Lander Foothills forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Very strong mountain top winds mixed to the surface through the Lander Foothills. The Lander airport had a maximum wind gust of 69 mph. Along the North Fork of the Popo Agie in Sinks Canyon State Park, winds gusted as high as 86 mph.

High Wind, Wind River Mountains East

When
January 30, 2:30 PM MST to 4:35 PM MST
Where
Wind River Mountains East forecast zone
Measured
71 kt (82 mph) measured gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The WYDOT weather sensor reported several wind gusts over 74 mph, including a maximum of 82 mph. A tractor trailer truck was blown over along Highway 28 due to the strong cross winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730710, 730711, 730712, 730706, 730713, 730708, 730707.